Emergency Plan for the Diabetic

hypo

No matter whether you have high blood sugar or it drops low, you will eventually ride what us diabetics call our special roller coaster of highs and lows. Knowing what to do when either situation happens is critical, especially for lows, which can cause coma and eventual death. It is said that hyperglycemia (high blood sugar) will kill you slowly with complications or stroke and hypoglycemia (low blood sugar) can kill you quickly with unconsciousness, coma, and death.

That is why it is critical to have an emergency plan. Decades ago I managed a small apartment complex in Phoenix, AZ. 99% of the residents were elderly, many in their 80’s and a few even in their 90’s. Without getting up in their business, but still being concerned for their welfare, I talked them into a buddy system. Them and a neighbor would pair off and each morning they would open up their living room drapes about 6″. If anyone’s drapes weren’t open by a certain time, we would do a welfare check. Only lost a couple of them in the 5 years I was there.

You doctor may or may not have explained the dangers of taking meds that are designed to lower your blood sugar. If you take insulin, either Basal (long acting insulin) or Bolus (fast acting to cover meals) you may occasionally miss judge the amount and end up being too high or too low.

Not only that, dietary changes will cause your medicine and insulin needs to change. Most of the Bolus shots are for carbohydrates and some protein. If you start doing the Low Carb/Moderate Protein/High Fat WOE (Way of eating) it will eventually lower you insulin demand. As you get better with lower natural numbers, you will need less and less medicine and insulin. This is exactly what every diabetic longs for. To be as normal as possible. Even though we can’t eat many carb laden foods, if we can manage our diabetes with little or no medicine or insulin, that is considered a victory.

So, back to the emergency plan. First, we will discuss symptoms. They are numerous and here is a very complete list of lows, the most important of the two.

https://diabetictreatmentalternatives.wordpress.com/2014/03/19/signs-and-symptoms-of-hypoglycemia/

Hyperglycemia (high sugar) has it’s own set of symptoms and usually will not need an emergency plan, just a long term approach to lowering it. You can research here at this link:

https://www.google.com/webhp?sourceid=chrome-instant&rlz=1C1CHFX_enUS565US565&ion=1&espv=2&ie=UTF-8#q=hyperglycemia+symptoms

The following is a checklist that your emergency people you have designated need to know. Probably be a good idea to have them read this several times.

Low Blood Sugar: Emergency Care – Topic Overview

This information is for people who may help you if you are too weak or confused to treat your own low blood sugar from diabetes or some other health condition that can cause low blood sugar. Make a copy for your partner, coworkers, and friends. If your child has diabetes, you need to provide a copy for teachers, coaches, and other school staff.

If the person has type 2 diabetes and is taking medicine that can continue to cause low blood sugar, stay with the person for a few hours after his or her blood sugar level has returned to the target range.

  • Make sure the person can swallow.
    1. Lift the person’s head so that it will be easier for the person to swallow.
    2. Give the person ½ teaspoon of water to swallow.
  • If the person can swallow the water without choking or coughing:
    1. Give him or her 4 fl oz (118 mL) to 6 fl oz (177 mL) of liquid (juice or soda pop) from the list of quick-sugar foods.
    2. Wait 10 to 15 minutes.
    3. If a home blood sugar meter is available, check the person’s blood sugar level.
    4. Offer the person more quick-sugar food if he or she is feeling better but still has some symptoms of low blood sugar.
    5. Wait 10 to 15 minutes. If possible, check the blood sugar level again.
    6. When the person’s blood sugar returns to normal, offer the person a snack (such as cheese and crackers or half of a sandwich).
    7. If the person becomes more sleepy or lethargic, call 911or other emergency services.
    8. Stay with the person until his or her blood sugar level is 70 milligrams per deciliter (mg/dL) or higher or until emergency help comes.
  • If the person chokes or coughs on the water:
    1. Do not try to give the person foods or liquids, because they could be inhaled.
    2. Give the person a shot of glucagon if one is available. Follow the directions given with the glucagon medicine. View a slideshow of steps for preparing a glucagon injection slideshow.gif and a slideshow for giving a glucagon injection slideshow.gif.
    3. After you give the glucagon shot, immediately call 911 for emergency care.
    4. If emergency help has not arrived within 5 minutes and the person is still unconscious, give another glucagon shot.
    5. If a home blood sugar meter is available, check the person’s blood sugar level.
    6. Stay with the person until emergency help comes.
  • If the person is unconscious but not having a seizure:
    1. Turn the person on his or her side, and make sure the airway is not blocked.
    2. Give the person a shot of glucagon if one is available. Follow the directions given with the medicine. View a slideshow of steps for preparing a glucagon injection slideshow.gif and a slideshow for giving a glucagon injection slideshow.gif.
    3. After you give the glucagon shot, immediately call 911 for emergency care.
    4. If emergency help has not arrived within 5 minutes and the person is still unconscious, give another glucagon shot.
    5. If a home blood sugar meter is available, check the person’s blood sugar level.
    6. If the person becomes more alert, carefully give a quick-sugar food or liquid.
    7. If possible, check the person’s blood sugar level again.
    8. Stay with the person until emergency help comes.
  • If the person is unconscious and is having a seizure:
    1. Get the person in a safe position, such as lying flat on the floor. Turn the person’s head to the side.
    2. Do not try to give him or her anything to eat or drink or put anything in the mouth.
    3. If glucagon is available, give the person a shot of glucagon when the seizure stops.
    4. After you give the glucagon shot, immediately call 911 for emergency care.
    5. If emergency help has not arrived within 5 minutes and the person is still unconscious, give another glucagon shot. Stay with the person until emergency help comes.

dangerous-blood-sugar-level-chart

Those of you that live by yourselves need to take special care and plan for the inevitable lows. Create a buddy program with several people that you can call that can get to you quickly. You might want to give them a way to get in in case you are unconscious. Diabetic Internet groups are wonderful in the fact that someone is always on and has probably had an emergency themselves. There have been several times that I have helped someone with a low and there have been times when I have been helped with a low I was having.
I will say this; usually when you try to bring your sugar up you will be like someone dying of thirst in the desert. You will gobble or chug whatever you can to get back up where you need to be and usually will go straight from a low to a high by taking too much in. Take a small amount, wait 15 minutes, test. If you are still low, then repeat the process. You will eventually start coming back up.
We are planning on an emergency response sheet for anyone wishing to sign up. That way, no matter what time someone will be able to call your contact list or an ambulance for you. This will take a while, so I suggest that you mentor with someone on the board that has been here a while, give them your emergency contact information, and at least have that plan in place.
And as always, I like to say, “Until there is a cure all we have is each other!”
Advertisements